Hi again, and thanks to everyone for their replies to my last post. I'm sorry it's taken so long for me to respond, but I'm pleased to say it's because I've been enjoying myself too much (I had a lovely holiday in the sun) and I've not had time to visit the forum.
Alison, thank you for your message of support, especially given your personal circumstances!
You certainly found out about the brain tumour the hard way... I hope that you're recovering from this incident and that your chemo isn't too debilitating? I echo Karen's words about you being a remarkable lady
Karen, I hope your Capecitabine and Avastin treatment is going alright - thank you for your support. And, Hazel, I hope that combo is working out OK for you too!
Suze, thanks for your travel tips - they came in handy... Mum and Dad threw caution to the wind, bought a bottle of Vicks First Defense nasal spray, procured a surgical face mask from the dentist, hopped on board a plane to France, and, err, forgot to mention it to the oncologist! I hasten to add that their decision to leave the country was not brought on by Suze's tips for jaunts away from home, haha! Anyway, luckily, they had a blast - they stayed with a friend who lives out in France, the sun was warm, and the food and drink plentiful. They returned home feeling refreshed and it was a real psychological boost for them both. Yes, they broke all the rules, but they seem to have got away with it.
Dad's side effects are getting worse, as you would expect after six months on 5-FU, oxaliplatin and Avastin. Tiredness and fatigue means he must take regular rest breaks, and peripheral neuropathy is now at grade 3, meaning his hands and feet are affected and he's occasionally dropping things or having difficulty with small buttons. Dadís not yet lost all of his hair, but it has thinned, and we can expect this thinning to continue whilst on treatment.
Today, we got his latest CT scan results, and I'm pleased to let you know that his tumours have responded to the last three months of chemotherapy and have reduced in size by a further 20%. This means that in the last six months of treatment, his tumours have reduced by 33% overall. The oncologist said this was good news and was pleased with this result.
Dad was presented with three options as follows:
1. Continue for another three months on the same three treatments, knowing that the side effects will worsen
2. Continue for another three months on two of the treatments (5-FU & Avastin) to reduce some of the side effects
3. Have a three-month break and then reassess
After much debate, Dad has decided to have a short break from chemo (missing one treatment) and then recommence with all three treatments on 6th June. We are holding the second option in reserve, so that if side effects become intolerable after a few cycles, he can stop the oxaliplatin if needed.
After these next three months on treatment, Dad then plans to take a three-month break from chemotherapy and have a long holiday abroad with the oncologist's blessing!
We are pleased with the results of the CT scan, but also know that continuing with chemotherapy will be hard. We're coming to realise that the decisions are always going to be difficult, and there won't always be an obvious choice when faced with options. Nevertheless, we are grateful to have
Tomorrow, the multi-disciplinary team are going to assess Dad's case, so that the surgeons have chance to cast their eyes over his CT scan results. We aren't expecting that surgery is going to be an option for Dad, but at least we'll get a proper indication later this week.
Thanks again for all your messages of support - Mum and Dad read this discussion board and are very grateful to you all